Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 232, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 20, 2019, 5:58 PM EDT for Pittsylvania County, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 5:58 PM EDT (21:58 UTC)
- Expired
- Aug 20, 2019, 6:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:00 PM EDT | TSTM WND DMG | 3 Ne Swansonville, VA | SEVERAL TREES BLOWN DOWN NEAR THE 5000 BLOCK OF STRAWBERRY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260
WUUS51 KRNK 202158
SVRRNK
VAC143-202245-
/O.NEW.KRNK.SV.W.0232.190820T2158Z-190820T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
558 PM EDT Tue Aug 20 2019
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Central Pittsylvania County in south central Virginia...
* Until 645 PM EDT
* At 558 PM EDT, a severe thunderstorm was located near Dry Fork, and
is moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chatham...
Blairs...
Callands...
Java...
and Swansonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3663 7945 3666 7964 3696 7952 3687 7917
3672 7923
TIME...MOT...LOC 2158Z 214DEG 4KT 3677 7949
HAIL...1.00IN
WIND...60MPH
$$
WP2 follow-up statements
945
WWUS51 KRNK 202219
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
619 PM EDT Tue Aug 20 2019
VAC143-202245-
/O.CON.KRNK.SV.W.0232.000000T0000Z-190820T2245Z/
Pittsylvania VA-
619 PM EDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR
CENTRAL PITTSYLVANIA COUNTY...
At 619 PM EDT, a severe thunderstorm was located over Dry Fork,
moving east at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chatham...
Blairs...
Java...
Swansonville...
and Dry Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3667 7945 3667 7962 3696 7952 3687 7917
3673 7924
TIME...MOT...LOC 2219Z 264DEG 6KT 3677 7944
HAIL...<.75IN
WIND...60MPH
$$
WP705
WWUS51 KRNK 202238
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
638 PM EDT Tue Aug 20 2019
VAC143-202248-
/O.EXP.KRNK.SV.W.0232.000000T0000Z-190820T2245Z/
Pittsylvania VA-
638 PM EDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR
CENTRAL PITTSYLVANIA COUNTY WILL EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3667 7945 3667 7962 3696 7952 3687 7917
3673 7924
TIME...MOT...LOC 2238Z 214DEG 4KT 3679 7943
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 20, 3:15 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 315 PM EDT Tue Aug 20 2019 .SYNOPSIS... High pressure will remain over the region tonight resulting in a continuation of the hot and humid weather. A cold front approaches by the middle of the week bringing increasing chances of showers and thunderstorms Wednesday into Thursday. This front should finally work southeast through the area Friday into Saturday. Drier and less humid weather will push in from the north Saturday night into Sunday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 314 PM EDT Tuesday... A MCV will move east across northern Virginia this afternoon into tonight. The combination of strong surface heating, orographic lift, low level boundaries, upper shortwaves will generate scattered showers and thunderstorms. Isolated strong to severe thunderstorms are possible this afternoon into this evening. The strongest storms will be capable of producing damaging wind gusts, large hail and heavy rains. This is highlighted by the marginal threat in the SPC Day One Convective outlook. With high PWATS and weak mean flow, local flooding problems are possible. The best chance for thunderstorms will be along and west of the Blue Ridge Mountains with the low level convergence, aided by an axis of higher theta-e and differential heating ahead of shortwave to the north. Convection will diminish with the loss of solar heating this evening into tonight. A few showers may linger tonight especially in the west with residual outflow. Low temperatures tonight will range from the upper 50s in the mountains to around 70 degrees in the piedmont. The hot and humid weather with scattered showers and thunderstorms will continue Wednesday. A couple of shortwave moving across the region will enhance the convection as the cold front slowly moves south towards our region. The SPC Day 2 convective outlook indicated the potential for severe storms with a marginal risk. High temperatures Wednesday will vary from the lower 80s in the west to the lower 90s in the east. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 314 PM EDT Tuesday... Lingering instabilities and a weak low level jet will keep storms going deep into Wednesday night. PWATs remain elevated for storms to produce torrential downpours. However, given spotty nature of convection, any flooding will be localized. A slow moving cold front will drift south across the upper Mississippi and Ohio Valleys Thursday. Strong to severe convection likely east of the Blue Ridge, possible further west if morning mountain showers do not develop. Currently, SPC does not have the area outlooked, but that may change if the front is slower allowing prefrontal short waves to pass over the region during peak heating. Storms should also be more organized than previous days tracking west to east around 20-30 MPH. The GFS moves the front across the area Thursday night, while the ECM is 24 hours slower. If the ECM is correct, Thursday will be another pulse convection day and Friday will have more organized storms. Thursday will be another warmer than normal day with temperatures ranging from the 80s across the mountains to lower 90s east. If the front is delayed, we will see similar temperatures on Friday. If the front does slide across the region Thursday night, Friday's highs will run cooler than normal with readings in the upper 70s west of the Blue Ridge to low to mid 80s east. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 245 PM EDT Monday... Once the end-of-the-week cold front moves south of the area, cool dry high pressure will move over the region. If the front moves into South Carolina over the weekend, rain is not expected to return to the area until Monday or Tuesday. However, 12Z models now trending to have the front stall in North Carolina with rain returning to the area Monday. Wherever the front stalls this weekend, cool easterly flow will keep temperatures below normal. Temperatures will remain cooler than normal Monday and Tuesday, especially if rain returns and falls into the wedge. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 140 PM EDT Tuesday... VFR conditions will prevail this afternoon into tonight. Isolated to scattered MVFR/IFR showers and thunderstorms expected this afternoon into this evening. The best chances for thunderstorms will be along and west of the Blue ridge mountains. Mean wind aloft is forecast under 15 kts, so storm cells that develop should be slow moving. Any residual convection will fade with loss of heating this evening although isolated storms could linger into tonight per lingering instability and outflow. Otherwise, looking at mostly VFR conditions tonight with patchy fog/stratus late tonight into Wednesday morning. Some lower cigs associated with stratus heading up from the southwest riding up along the Blue Ridge late. MVFR ceilings are possible in the west tonight into Wednesday morning. Medium confidence in ceilings,visibilities and winds during the taf period. .Extended Aviation Discussion... The airmass will remain unchanged through mid-week with daily threat for showers and thunderstorms. A cold front will approach from the northwest later in the week, resulting in an uptick in shower/thunderstorm activity with potential for organized deep convection across the Ohio Valley which may move downstream and into the Mid-Atlantic region as an MCS or series of MCSs. Improving conditions with more in the way of VFR will be possible for the weekend, pending just how far south of the area the front makes it. && .CLIMATE... As of 250 AM EDT Tuesday... Record Daily Maximum Temps: Tuesday 8/20: ROA: 104/1983 BLF: 92/1914 DAN: 101/1925 LYH: 102/1983 BCB: 92/1983 Wednesday 8/21: ROA: 105/1983 BLF: 94/1936 DAN: 104/1983 LYH: 101/1983 BCB: 98/1983 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/KK NEAR TERM...KK SHORT TERM...RCS LONG TERM...RCS AVIATION...JH/KK CLIMATE...PH
Hazardous weather outlook, Aug 20, 3:26 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 326 PM EDT Tue Aug 20 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-211930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 326 PM EDT Tue Aug 20 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Strong to isolated severe thunderstorms producing locally damaging winds and very heavy rainfall will be possible this afternoon into this evening. Some hail may also occur with the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk for severe thunderstorms on Wednesday with the main threat being possible damaging wind, hail and heavy rains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 20, 4:42 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 7 SE DILLWYN 37.47N 78.38W
08/20/2019 BUCKINGHAM VA TRAINED SPOTTER
LARGE LIMBS DOWN.
&&
WPSpecial weather statement, Aug 20, 4:56 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
456 PM EDT Tue Aug 20 2019
VAZ009-010-012-202200-
Bland-Wythe-Smyth-
456 PM EDT Tue Aug 20 2019
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT BLAND, WYTHE, AND
SMYTH COUNTIES ...
Until 600 PM EDT.
At 454 PM EDT, a strong thunderstorm was located over Adwolf, moving
northeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marion...
Saltville...
Chilhowie...
Rural Retreat...
and Ceres.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3701 8147 3699 8148 3701 8144 3702 8145
3705 8138 3685 8120 3667 8164 3679 8170
3688 8178
TIME...MOT...LOC 2054Z 235DEG 7KT 3680 8163
BMGLocal storm report, Aug 20, 5:04 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 3 S ORONOCO 37.68N 79.28W
08/20/2019 E0.70 INCH AMHERST VA CO-OP OBSERVER
&&
WPSpecial weather statement, Aug 20, 5:24 PM EDT, 34 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 524 PM EDT Tue Aug 20 2019 VAZ044-202215- Pittsylvania- 524 PM EDT Tue Aug 20 2019 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PITTSYLVANIA COUNTY... Until 615 PM EDT. At 523 PM EDT, a strong thunderstorm was located over Chalk Level, moving northeast at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Danville... Chatham... Gretna... Blairs... and Mt Airy. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3664 7966 3703 7946 3703 7910 3663 7926 TIME...MOT...LOC 2123Z 216DEG 8KT 3689 7930 BMG
Special weather statement, Aug 20, 5:54 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
554 PM EDT Tue Aug 20 2019
VAZ017-202230-
Floyd-
554 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLOYD COUNTY...
Until 630 PM EDT.
At 553 PM EDT, a strong thunderstorm was located over Floyd. the
storm is moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Floyd...
and Check.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3688 8042 3701 8040 3701 8039 3702 8038
3702 8035 3703 8034 3705 8018 3688 8023
3687 8024
TIME...MOT...LOC 2153Z 278DEG 3KT 3693 8033
WPSpecial weather statement, Aug 20, 5:56 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
556 PM EDT Tue Aug 20 2019
VAZ013-014-202230-
Pulaski-Montgomery-
556 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN MONTGOMERY AND EXTREME
EASTERN PULASKI COUNTY...
Until 630 PM EDT.
At 556 PM EDT, a strong thunderstorm was located over Childress,
moving northeast at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pilot...
and Prices Fork.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3701 8052 3700 8052 3708 8061 3725 8056
3714 8028 3701 8038 3701 8039 3702 8041
3701 8041 3700 8042 3702 8043 3701 8044
3702 8045 3700 8046 3700 8047 3699 8047
3700 8048 3699 8049
TIME...MOT...LOC 2156Z 214DEG 5KT 3710 8053
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:29 PM EDT | Special Weather Statement | RNK | Appomattox, Charlotte | 61 min |
| Aug 19, 10:11 PM EDT | Special Weather Statement | RNK | Buckingham | 34 min |
| Aug 19, 10:55 PM EDT | Areal Flood Advisory | RNK | Buckingham | 2 hr |
| Aug 20, 12:48 PM EDT | Special Weather Statement | RNK | Roanoke, City of Salem | 42 min |
| Aug 20, 1:27 PM EDT | Special Weather Statement | RNK | Montgomery | 33 min |
| Aug 20, 1:48 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 57 min |
| Aug 20, 2:01 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Pulaski, City of Radford | 41 min |
| Aug 20, 2:06 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 54 min |
| Aug 20, 2:12 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Roanoke | 63 min |
| Aug 20, 2:29 PM EDT | Special Weather Statement | RNK | Buckingham | 61 min |
| Aug 20, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 39 min |
| Aug 20, 2:41 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 41 min |
| Aug 20, 3:30 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 60 min |
| Aug 20, 3:34 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge | 56 min |
| Aug 20, 3:41 PM EDT | Special Weather Statement | RNK | Franklin | 49 min |
| Aug 20, 3:44 PM EDT | Special Weather Statement | RNK | Halifax | 46 min |
| Aug 20, 4:06 PM EDT | Special Weather Statement | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 54 min |
| Aug 20, 4:27 PM EDT | Special Weather Statement | RNK | Buckingham | 33 min |
| Aug 20, 4:39 PM EDT | Special Weather Statement | RNK | Floyd | 66 min |
| Aug 20, 4:41 PM EDT | Special Weather Statement | RNK | Halifax | 64 min |
| Aug 20, 4:56 PM EDT | Special Weather Statement | RNK | Smyth | 64 min |
| Aug 20, 5:24 PM EDT | Special Weather Statement | RNK | Pittsylvania | 51 min |
| Aug 20, 5:54 PM EDT | Special Weather Statement | RNK | Floyd | 36 min |
| Aug 20, 5:56 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 34 min |
| Aug 20, 6:07 PM EDT | Areal Flood Advisory | RNK | Pittsylvania | 77 min |
| Aug 20, 6:29 PM EDT | Special Weather Statement | RNK | Montgomery | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.